Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 47, NWS Boston/Norton, MA

June 17, 2008Bristol County, Plymouth County, Massachusetts; Providence County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 17, 2008, 3:10 PM EDT for Bristol County, Plymouth County, Massachusetts; Providence County, Rhode Island. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 3:10 PM EDT (19:10 UTC)
Expired
Jun 17, 2008, 4:15 PM EDT
In force
65 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Bristol County, MA, Plymouth County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 15 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:13 PM EDTHAIL 0.75Providence, RIFEDERAL HILL
Jun 17, 3:15 PM EDTHAIL 0.75East Providence, RI
Jun 17, 3:15 PM EDTHAIL 0.88Providence, RIALLEN STREET NEAR POWER PLANT
Jun 17, 3:41 PM EDTHAIL 0.75Taunton, MAAT NWS FORECAST OFFICE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 171910
SVRBOX
MAC005-023-RIC007-172015-
/O.NEW.KBOX.SV.W.0047.080617T1910Z-080617T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PROVIDENCE COUNTY IN RHODE ISLAND...
  THIS INCLUDES THE CITY OF PROVIDENCE...
  NORTHERN BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS...
  THIS INCLUDES THE CITY OF TAUNTON...
  WEST CENTRAL PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS...

* UNTIL 415 PM EDT

* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PROVIDENCE...AND MOVING EAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEEKONK...EAST PROVIDENCE AND PAWTUCKET BY 315 PM EDT...
  REHOBOTH BY 325 PM EDT...
  TAUNTON AND BERKLEY BY 345 PM EDT...
  RAYNHAM BY 350 PM EDT...
  LAKEVILLE BY 355 PM EDT...
  MIDDLEBOROUGH AND BRIDGEWATER BY 400 PM EDT...

IN ADDITION TO LARGE HAIL AND POSSIBLE DAMAGING WINDS...FREQUENT 
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. GET INDOORS 
OR INSIDE A VEHICLE NOW LIGHTNING IS ONE OF NATURES TOP KILLERS. IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

LAT...LON 4177 7145 4185 7148 4200 7096 4185 7089
TIME...MOT...LOC 1910Z 252DEG 25KT 4182 7141

$$

JWD
2 follow-up statements
000 
WWUS51 KBOX 171928
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
328 PM EDT TUE JUN 17 2008

MAC005-023-RIC007-172015-
/O.CON.KBOX.SV.W.0047.000000T0000Z-080617T2015Z/
PLYMOUTH MA-BRISTOL MA-PROVIDENCE RI-
327 PM EDT TUE JUN 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN BRISTOL AND WEST CENTRAL PLYMOUTH COUNTIES IN SOUTHEAST
MASSACHUSETTS...AND EAST CENTRAL PROVIDENCE COUNTY IN RHODE ISLAND...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.

THIS STORM WAS LOCATED FROM EAST PROVIDENCE TO REHOBOTH...AND WAS
MOVING EAST AT 29 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAUNTON AND BERKLEY BY 345 PM EDT...
  RAYNHAM BY 350 PM EDT...
  BRIDGEWATER AND LAKEVILLE BY 400 PM EDT...
  MIDDLEBOROUGH BY 405 PM EDT...

GET INDOORS IMMEDIATELY WHEN THIS STORM APPROACHES. THERE HAVE BEEN 
NUMEROUS REPORTS OF PENNY TO NICKEL SIZED HAIL WITH THIS STORM AS IT 
TRACKED THROUGH THE PROVIDENCE AREA.

LAT...LON 4177 7145 4185 7148 4200 7096 4185 7089
TIME...MOT...LOC 1927Z 252DEG 25KT 4186 7126

$$

JWD
000 
WWUS51 KBOX 172009
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
409 PM EDT TUE JUN 17 2008

MAC005-023-RIC007-172018-
/O.EXP.KBOX.SV.W.0047.000000T0000Z-080617T2015Z/
PLYMOUTH MA-BRISTOL MA-PROVIDENCE RI-
408 PM EDT TUE JUN 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BRISTOL AND WEST
CENTRAL PLYMOUTH COUNTIES IN SOUTHEAST MASSACHUSETTS...AND EAST
CENTRAL PROVIDENCE COUNTY IN RHODE ISLAND WILL EXPIRE AT 415 PM
EDT...

THE STORMS HAVE MOVED INTO CENTRAL PLYMOUTH COUNTY MASSACHUSETTS AS 
OF 405 PM.

LAT...LON 4177 7145 4185 7148 4200 7096 4185 7089
TIME...MOT...LOC 2008Z 252DEG 25KT 4195 7090

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:58 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 17, 1:58 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
158 PM EDT TUE JUN 17 2008

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH ACROSS OUR REGION THIS MORNING...THEN
MOVE OFFSHORE LATER TODAY. COOL AND UNSETTLED WEATHER WILL CONTINUE
THROUGH THE REST OF THIS WORK WEEK. TEMPERATURES WILL SLOWLY MODERATE
BY THIS WEEKEND. BUT THERE WILL BE A CONTINUED THREAT FOR SHOWERS
AND THUNDERSTORMS INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDELY SCATTERED SHOWERS WITH AN OCCASIONAL CLAP OF THUNDER HAVE
DEVELOPED TO THE NORTHWEST OF I-95 EARLY THIS AFTERNOON.  VERY STEEP
LAPSE RATES PRESENT WITH 500 MB TEMPERATURES BETWEEN -17C AND -18C.
HOWEVER...DESPITE THE INSTABILITY THE MODEL SOUNDINGS AND RELATIVE
HUMIDITY FIELDS SO A FAIR AMOUNT OF DRY AIR AROUND 650 MB.  THIS
APPEARS TO BE ENTRAINING INTO THE UPDRAFTS AND CHOPPING THEM DOWN.

THERE STILL IS SOME POTENTIAL FOR THIS DRY LAYER TO BE OVERCOME
DURING THE NEXT COUPLE OF HOURS...BUT WE ARE NOT SURE.  THE GFS
KEEPS THIS LAYER FAIRLY DRY INTO THE EARLY EVENING WHICH WOULD
PROBABLY PREVENT MUCH THUNDER FROM OCCURRING THIS AFTERNOON.
HOWEVER...THE NAM WANTS TO OVERCOME THIS LAYER BY LATE AFTERNOON
ACROSS OUR EASTERN AND NORTHERN ZONES.  WE WILL HAVE ANOTHER UPDATE
HERE IN ABOUT 2 HOURS AND WE SHOULD HAVE A BETTER IDEA BY THEN.  THE
BEST CHANCE FOR STRONG THUNDERSTORMS NOW APPEARS TO BE ACROSS THE
NORTHERN AND EASTERN SECTIONS OF OUR REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
SOME SCATTERED LEFTOVER EVENING CONVECTION POSSIBLE ACROSS EASTERN
SECTIONS. OTHERWISE COOLER AND DRIER AIR WILL GRADUALLY INFILTRATE
THE REGION. FOG PATCHES WILL REDEVELOP ALONG THE SOUTH COAST AND
INTERIOR LOW LYING SECTIONS AS WINDS BEGIN TO SUBSIDE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
17/00Z MODELS ARE IN DECENT AGREEMENT THROUGH THIS PORTION OF THE
FORECAST...BUT CONFIDENCE IN THE DETAILS IS LOW AFTER FRIDAY. USED A
BLEND OF THE GFS AND NAM AS THE BASIS FOR THE FORECAST FROM 12Z WED
THROUGH 12Z FRI. THEREAFTER...USED THE 17/00Z GFS TO TREND THE
PREVIOUS FORECAST.

A BLOCKING PATTERN PRETTY SHOULD REMAIN IN PLACE ACROSS NORTH AMERICA
DURING THIS TIME. EXPECTING A GENERAL LONGWAVE TROUGH ALONG THE EASTERN
SEABOARD...WITH RIDGING ALONG THE FRONT RANGE OF THE ROCKIES OR WESTERN
PLAINS STATES.

OVERALL...APPEARS THAT THE SURFACE REFLECTION OF THIS UPPER LOW WILL
REMAIN ACROSS NORTHERN NEW ENGLAND OR SOUTHEAST CANADA THROUGH THE
REMAINDER OF THIS WORK WEEK. THIS WILL SEND A SERIES OF WEAK
SHORTWAVES INTO OUR REGION. WITH THE ELEVATED COOL POOL ASSOCIATED
WITH THIS UPPER LOW...WILL SEE AT LEAST DIURNAL SHOWERS EACH
AFTERNOON/EVENING...THEN DYING DOWN AT NIGHT. COULD ALSO SEE SOME
THUNDERSTORMS WITH DECENT DYNAMICS IN PLACE ALONG WITH THE COOL
POOL...BUT THESE SHOULD BE LESS NUMEROUS THAN THE SHOWERS.

THE TIMING OF FEATURES BECOMES A PROBLEM THIS WEEKEND. AS THE UPPER
LOW RETREATS INTO QUEBEC...UPPER PATTERN OVER THE EAST TRIES TO
FLATTEN OUT. HOWEVER...WITH THE UPPER PATTERN REMAINING GENERALLY
CYCLONIC...SHOULD STILL SEE DIURNAL CONVECTION. TEMPERATURES MAY
RETURN TO NEAR OR SLIGHTLY ABOVE SEASONAL NORMS...WHICH WILL ONLY AID
IN DEVELOPING CONVECTION. SO...HAVE CONTINUED CHANCE POPS THROUGH
THIS WEEKEND.

NO SIGN OF THE LONGWAVE PATTERN BREAKING DOWN ANYTIME SOON...AS IT
APPEARS THE EAST COAST TROUGH MAY SHARPEN AGAIN EARLY NEXT WEEK.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
LOW CLOUDS SHOULD BURNOFF ACROSS MOST OF THE REGION BY AROUND NOON
ALLOWING FOR MAINLY VFR CONDITIONS.  HOWEVER...LOW CLOUDS MAY HANG
TOUGH AT TIMES ALONG THE SOUTH COAST/CAPE/ISLANDS WITH SOUTHWEST
FLOW BLOWING OFF THE COLD OCEAN.  OTHERWISE...THE MAIN CONCERN IS
SCT SHRA/TSRA MAINLY AFT 17Z.  THUNDERSTORMS MAY HAVE TO BE INSERTED
IN SOME OF THE TAF SITES WITH THE NEXT ISSUANCE.  THE STRONGEST
STORMS MAY CONTAIN HAIL AND WIND GUSTS TO 40 KNOTS.

TONIGHT...GENERALLY VFR. SCT SHRA-TSRA POSSIBLE UNTIL 03Z. LOCAL
MVFR/IFR CEILINGS AND VSBYS SOUTH COASTAL TERMINALS IN FOG PATCHES
THROUGH 06Z AND INTERIOR VALLEYS OVERNIGHT.

OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY...
TUESDAY NIGHT...MVFR-IFR CONDITIONS LIKELY THROUGH THE NIGHT WITH
SHOWERS. FEW TSTMS POSSIBLE THROUGH AROUND MIDNIGHT. EXPECT SLOW
IMPROVEMENT OVER WESTERN AREAS AFTER MIDNIGHT.

WEDNESDAY-SATURDAY...VFR CONDITIONS EARLY...THEN VFR-MVFR CIGS IN
SHOWERS DURING EACH AFTERNOON AND EVENING. MAY SEE LOCAL MVFR-IFR
VSBYS. COULD SEE ISOLD TSTMS THROUGH THU. AT NIGHT...MAY SEE MVFR
CIGS/VSBYS WITH LOCAL IFR VSBYS IN LOW CIGS AND PATCHY FOG.

&&

.MARINE...
TODAY AND TONIGHT...WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL
CRAFT ADVISORY CRITERIA.  HOWEVER...STRONG THUNDERSTORMS WILL MOVE
OVER SOME OF OUR WATERS THIS AFTERNOON AND EVENING.  THE PRIMARY
WATERS THAT LOOK TO BE AFFECTED ARE TO THE NORTH OF PLYMOUTH MA.
THESE STORMS MAY CONTAIN DANGEROUS CLOUD GROUND LIGHTNING...GUSTY
WINDS AND HAIL.  A FEW SPECIAL MARINE WARNINGS MAY BE NEEDED DURING
THE AFTERNOON/EARLY EVENING.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
RELATIVELY LIGHT WINDS AND SEAS CONTINUE THROUGH THIS PERIOD. COULD
SEE SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH
DAY...ESPECIALLY NEAR SHORE.

&&

.EQUIPMENT...
THE 12Z UPPER AIR SOUNDING FROM CHATHAM MA WILL BE UNAVAILABLE
TODAY. REPLACEMENT PARTS HAVE ARRIVED. SOUNDINGS SHOULD RESUME NO
LATER THAN THIS EVENING...BARRING OTHER EQUIPMENT ISSUES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK
NEAR TERM...FRANK
SHORT TERM...STRAUSS
LONG TERM...BELK
AVIATION...FRANK/STRAUSS/BELK
MARINE...FRANK/STRAUSS/BELK
EQUIPMENT...STAFF
Hazardous weather outlook, Jun 17, 10:29 AM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1029 AM EDT TUE JUN 17 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181430-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1029 AM EDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
BETWEEN NOON AND 2 PM. THE THUNDERSTORMS WILL BE HIT OR MISS...BUT
COULD POPUP JUST ABOUT ANYWHERE THROUGH EARLY AFTERNOON. AS WE GET
LATER IN THE AFTERNOON...THE FOCUS FOR THE SCATTERED THUNDERSTORMS
SHOULD SHIFT INTO SOUTHEAST NEW HAMPSHIRE...EASTERN MASSACHUSETTS AND
PORTIONS OF RHODE ISLAND. THE ACTIVITY SHOULD THEN MOVE OFF THE COAST
BY EARLY EVENING.

WHILE A MAJOR SEVERE WEATHER OUTBREAK IS NOT EXPECTED...THESE
THUNDERSTORMS ARE EXPECTED TO PRODUCE HAIL ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING. A FEW OF THE STORMS WILL PROBABLY BECOME SEVERE
AND PRODUCE LARGE HAIL. A SECONDARY CONCERN IS FOR GUSTY WINDS WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF AN ISOLATED THUNDERSTORM WEDNESDAY. THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-181430-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1029 AM EDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS MAY MOVE OVER SOME OF OUR WATERS THIS
AFTERNOON AND EVENING. THE PRIMARY WATERS THAT LOOK TO BE AFFECTED
ARE TO THE NORTH OF PLYMOUTH MA. THESE STORMS MAY CONTAIN DANGEROUS
CLOUD GROUND LIGHTNING...GUSTY WINDS AND HAIL. A FEW SPECIAL MARINE
WARNINGS MAY BE NEEDED DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF AN ISOLATED THUNDERSTORM WEDNESDAY. THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 17, 10:18 AM EDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1018 AM EDT TUE JUN 17 2008

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-171815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK
1018 AM EDT TUE JUN 17 2008

...SCATTERED STRONG THUNDERSTORMS WITH HAIL AND FREQUENT LIGHTNING ARE
EXPECTED TO DEVELOP THIS AFTERNOON...

SKIES HAVE BECOME PARTLY SUNNY ACROSS MOST OF SOUTHERN NEW ENGLAND
LATE THIS MORNING. THE DAYTIME HEATING WILL COMBINE WITH AN
APPROACHING COLD FRONT TO TRIGGER SCATTERED AFTERNOON THUNDERSTORMS.

THE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
BETWEEN NOON AND 2 PM. THE THUNDERSTORMS WILL BE HIT OR MISS...BUT
COULD POPUP JUST ABOUT ANYWHERE THROUGH EARLY AFTERNOON. AS WE GET
LATER IN THE AFTERNOON...THE FOCUS FOR THE SCATTERED THUNDERSTORMS
SHOULD SHIFT INTO SOUTHEAST NEW HAMPSHIRE...EASTERN MASSACHUSETTS AND
PORTIONS OF RHODE ISLAND. THE ACTIVITY SHOULD THEN MOVE OFF THE COAST
BY EARLY EVENING.

WHILE A MAJOR SEVERE WEATHER OUTBREAK IS NOT EXPECTED...THESE
THUNDERSTORMS ARE EXPECTED TO PRODUCE HAIL ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING. A FEW OF THE STORMS WILL PROBABLY BECOME SEVERE
AND PRODUCE LARGE HAIL. A SECONDARY CONCERN IS FOR GUSTY WINDS WITH
THE STRONGER STORMS.

THOSE WITH OUTDOOR PLANS TODAY SHOULD HAVE A PLACE OF SAFETY AVAILABLE
AND PAY ATTENTION TO THE LATEST WEATHER INFORMATION. YOU SHOULD BE
PREPARED TO GET TO A SAFE PLACE AT THE FIRST SIGN OF THREATENING
WEATHER.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATED STATEMENTS.

FRANK
Special weather statement, Jun 17, 2:22 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
222 PM EDT TUE JUN 17 2008

MAZ013-016>019-171915-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-WESTERN
NORFOLK MA-WESTERN PLYMOUTH MA-
222 PM EDT TUE JUN 17 2008

...STRONG THUNDERSTORM DEVELOPING SOUTH OF BOSTON...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH AND SMALL HAIL OVER SHARON...OR ABOUT 9 MILES WEST
OF BROCKTON...MOVING EAST AT 18 MPH.

THE THUNDERSTORM WILL BE NEAR...
CANTON BY 230 PM EDT...
STOUGHTON BY 240 PM EDT...
AVON AND HOLBROOK BY 250 PM EDT...
ABINGTON AND WHITMAN BY 300 PM EDT...
ROCKLAND BY 310 PM EDT...
HANOVER BY 320 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

JWD
Special weather statement, Jun 17, 2:48 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
248 PM EDT TUE JUN 17 2008

MAZ013-016-018-019-171930-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-WESTERN NORFOLK MA-WESTERN
PLYMOUTH MA-
248 PM EDT TUE JUN 17 2008

...STRONG THUNDERSTORM WITH SMALL HAIL SOUTH OF BOSTON...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AVON...OR ABOUT 4 MILES NORTH OF
BROCKTON...MOVING EAST AT 19 MPH.

A NATIONAL WEATHER SERVICE METEOROLOGIST IN RANDOLPH RECENTLY
REPORTED PEA SIZED HAIL WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
WEYMOUTH AND ROCKLAND BY 300 PM EDT...
HINGHAM BY 310 PM EDT...
COHASSET AND NORWELL BY 320 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

JWD
Special weather statement, Jun 17, 2:59 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
259 PM EDT TUE JUN 17 2008

MAZ017-018-020-RIZ001-002-172000-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-SOUTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
259 PM EDT TUE JUN 17 2008

...STRONG THUNDERSTORM WITH SMALL HAIL NORTH OF PROVIDENCE...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR JOHNSTON...OR ABOUT 5 MILES WEST OF
PROVIDENCE...MOVING EAST AT 29 MPH.

AN AMATEUR RADIO OPERATOR IN JOHNSTON RECENTLY REPORTED SMALL HAIL
WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
SEEKONK AND EAST PROVIDENCE BY 310 PM EDT...
REHOBOTH BY 320 PM EDT...
DIGHTON BY 330 PM EDT...
BERKLEY AND TAUNTON BY 340 PM EDT...
MIDDLEBOROUGH AND LAKEVILLE BY 350 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:26 PM EDTSevere Thunderstorm WarningBOXNorfolk, Plymouth23 min
Jun 17, 3:27 PM EDTSpecial Marine WarningBOX63 min
Jun 17, 3:39 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth36 min
Jun 17, 4:39 PM EDTSpecial Marine WarningBOX66 min
Jun 17, 5:43 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth32 min
Jun 17, 6:23 PM EDTSpecial Marine WarningBOX52 min
Jun 17, 7:04 PM EDTSpecial Marine WarningBOX56 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2008Severe Thunderstorm Warnings in Rhode Island, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.